Document Preview
  • Full Text
  • Scholarly Journal

Lowering Cholesterol

Publisher logo. Links to publisher website, opened in a new window.

Full text preview

 

Headnote

A miracle drug that can have serious side effects

If ever a type of medication could be called miracle drugs, statins fit the bill. These cholesterol-lowering powerhouses lower total cholesterol and LDL levels, which, in at-risk patients, significantly reduces the risk of heart attack and stroke. Recent research shows that if a patient presents other risk factors for heart disease but has normal cholesterol levels, statins still can reduce heart attack risk. Claims also have been made that statins reduce the risk of Alzheimer's disease and even some cancers.

Unfortunately, side effects with statins are common. As many as 10 percent of patients are unable to tolerate statins because of muscle inflammation (myopathy) that results in pain that is most severe in the arms, legs and shoulders. Muscle pain is usually mild, but severe muscle breakdown, called rhabdomyolysis, occasionally occurs. This can lead to severe kidney failure and death. Frequently, patients taking statins develop neuropathy, in which damage occurs to nerves, affecting the upper and lower limbs. Neuropathy also can cause numbness, tingling and difficulties with gait and balance.

Damage to the liver, as evidenced by abnormalities in liver function tests, is the other major side effect of statins. Liver damage occurs in 1 percent to 2 percent of patients taking the drugs. If abnormalities are minimal and do not increase over time, many experts believe that treatment with statins can be continued. However, if damage is considerable or if the abnormalities increase over time, use of the drugs must be stopped.

The risks of liver abnormalities are increased if other cholesterol-lowering drugs, such as gemfibrozil (Lopid), or therapeutic doses of niacin are prescribed in combination with statin therapy. Because abnormalities can be asymptomatic, liver function tests must be measured six weeks after a patient starts taking a statin....